Reversible posterior leukoencephalopathy syndrome (RPLS) is a rare clinical entity, the common clinical symptoms of which are headache, disturbance of consciousness, altered mental status, seizures, and visual disturbance. Recently, some cases have been reported in association with the increased use of cytotoxic and immunosuppressive agents in cancer patients, and relevant reports have increased with advances in radiological examinations. We describe here the case of a 50-year-old man with advanced bladder cancer who suddenly experienced diminished spontaneity and speech, and finally became semicomatose. Two months previously, he had received gemcitabine and cisplatin chemotherapy. Computed tomography and magnetic resonance imaging revealed symmetrical edema of the posterior occipital lobe and thalamus. Based on these findings, we made a diagnosis of RPLS and treated him with supportive measures. His mental status gradually improved in 2 weeks, although slight neurological symptoms persisted. When the level of consciousness of a cancer patient worsens rapidly, this syndrome should be included in the differential diagnosis and recognized at an early stage. Early supportive management and discontinuation of the causative medication may reverse the clinical and radiological manifestations of the syndrome.
ASJC Scopus subject areas